Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Feb 24, 2000, 9:55 PM CST for Comanche County, Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 24, 2000, 9:55 PM CST (03:55 UTC)
- Expired
- Feb 24, 2000, 11:00 PM CST
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Comanche County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 10:15 PM CST | Hail 0.75 | Greensburg, KS | |
| Feb 24, 10:21 PM CST | Hail 1 | Pratt, KS | |
| Feb 24, 10:25 PM CST | Hail 0.88 | Lake City, KS | |
| Feb 24, 10:25 PM CST | Thunderstorm Wind 52 E | Lake Arrowhead, KS | |
| Feb 24, 10:52 PM CST | Hail 1 | Croft, KS | |
| Feb 24, 10:57 PM CST | Hail 0.75 | Pratt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 7:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2390 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 250359
SVRDDC
KSC007-033-097-151-250500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CST THU FEB 24 2000
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS
EASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS
EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS
PRATT COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 1100 PM CST
* AT 955 PM CST...DODGE CITY DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
HAVILAND TO 5 MILES WEST OF AETNA...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
BELVIDERE BY 955 PM CST
HAVILAND BY 1000 PM
SUN CITY BY 1020 PM
CULLISON BY 1025 PM
COATS BY 1035 PM
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF QUARTERS
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNINGS FOR KIOWA AND
COMANCHE COUNTIES.
LAT...LON 3771 9917 3743 9922 3704 9912 3704 9839
3737 9852 3781 9850
REITER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:03 PM CST, 6 hours 52 minutes earlier.
Area forecast discussion, Feb 24, 3:03 PM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CST THU FEB 24 2000 ...PROBLEM THIS CYCLE CENTERS ON POSSIBLE SEVERE WEATHER FOR THIS EVENING AND TONIGHT IN MY EASTERN ZONES... 12Z UPPER AIR HAND ANALYSIS THIS MORNING SHOWING 150KT+ H3 JET STREAK DIVING INTO CALIFORNIA AND H5 LOW AND -33 TO -34C COLD POOL OVER NEVADA STILL DIGGING SOUTHEAST INTO ARIZONA. H7 BAROCLINIC ZONE EXTENDS FROM IDAHO SOUTH INTO WESTERN ARIZONA. H8 THERMAL ANALYSIS HAS H8 FRONT FROM WESTERN MONTANA SOUTH TO CENTRAL ARIZONA. OVER THE SOUTHERN PLAINS AT H8 A WARM TONGUE OF 16 TO 17C TEMPERATURES ARCHES FROM THE TEXAS BIG BEND JUST EAST OF AMARILLO TO NEAR WICHITA KANSAS. +10 H8 DEWPOINT AT DEL RIO IDENTIFIES A NARROW TONGUE OF LOW LEVEL MOISTURE SURGING NORTH NORTHEAST JUST EAST OF THE TERMAL RIDGE AND ALONG THE 40+KT LOW LEVEL JET. AT THE SURFACE DEEP MOISTURE CONTINUES TO ADVECT NORTH ACROSS CENTRAL TEXAS WITH A DRY LINE BEGINING TO SET UP FROM WEST KANSAS SOUTH THROUGH WESTERN OKLAHOMA INTO NORTHWEST TEXAS. SURFACE LOW IN LEE SLOPES OF COLORADO CONTINUES TO DEEPEN NICELY IN RESPONSE TO UPSTREAM WAVE. H5 COLD POOL WELL SAMPLED BY OBSERVATIONS AND MODELS APPEAR TO BE DOING VERY WELL WITH DIGGING JET INTO CALIFORNIA. MODEL FORECASTS ARE VERY CLOSE IN THE NEAR TERM AND CONFIDENCE IS FAIRLY HIGH IN THEIR SOLUTIONS THROUGH 36 HOURS. BELIEVE ETA WILL HANDLE BOUNDARY LAYER BEST AND WILL GENERALLY USE. IT DOES NOT APPEAR TO BACK THE LOW LEVEL FLOW ENOUGH THIS EVENING HOWEVER SO WILL ADJUST PRECIPITATION FARTHER WEST. EXPECT LOW LEVEL WINDS ACROSS THE CENTRAL PLAINS TO BACK NICELY DURING THE AFTERNOON ACCENTING CONVERGENCE ALONG THE DEVELOPING DRY LINE AND INCREASING THE DEEP LAYER SHEAR. BY 600PM WILL LOOK FOR MUCAPES IN WESTERN AND CENTRAL OKLAHOMA TO BE IN THE 1500 TO 2000 J/KG RANGE WITH ETA PROGGED LIFTED INDEXES OF AROUND -8 AND 700- 500 DELTA T/S OF -8 TO -8.5. THE H3 JET STREAK IS FORECAST TO ROUND THE BOTTOM OF THE TROUGH AND EXIT ACROSS THE TEXAS PANHANDLE BY 600PM AS WELL. SPC AND AFWA APPEAR TO BE ON THE MARK WITH CONVECTIVE INITIATION IN NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING WITH SUPERCELLS DEVELOPING INTO LINES AND POSSIBLE BOWS. THE STORMS SHOULD DEVELOP NORTHWARD AHEAD OF THE DRY LINE INTO SOUTH CENTRAL KANSAS DURING THE EVENING HOURS. FORECAST VERTICAL SHEAR PROFILES SUGGEST THE BEST CHANCE FOR TORNADOES WILL REMAIN FARTHER SOUTH THAN MY FA BUT STORMS MOVING INTO SOUTH CENTRAL KANSAS THIS EVENING WILL STILL BE RIPE FOR DAMAGING WINDS AND LARGE HAIL. GOING FORECAST IS DOING WELL ALONG THESE LINES AND WILL NEED ONLY SOME MINOR TWEEKS. BY FRIDAY MORNING THE SURFACE LOW SHOULD MOVE INTO NORTHWEST KANSAS AND THENCE NORTHWARD FRIDAY NIGHT AND SATURDAY INTO THE NORTHERN PLAINS REGION. THE ETA SUGGESTS THIS SYSTEM SHOULD STACK NEARLY VERTICALLY FRIDAY AS IT MOVES ACROSS KANSAS AND NEBRASKA AFTER OCCLUDING. ALTHOUGH MOISTURE WILL BE LIMITED THE VERY STEEP LAPSE RATES FRIDAY WILL REQUIRE KEEPING SOME SMALL POPS IN PLACE DURING THE DAY FOR LOW TOPPED COLD AIR CONVECTION. A ISOLATED MINI SUPERCELL IS NOT OUT OF THE QUESTION IN MY FA FRIDAY AFTERNOON. BY FRIDAY NIGHT THE LOW SHOULD EXIT TO THE NORTHEAST BRINGING STRONG NORTHWEST BOUNDARY LAYER FLOW...MUCH COOLER AIR AND BREAKS IN THE CLOUD COVER WHILE THE MAIN BAROCLINIC ZONE STAYS WELL SOUTH ACROSS TEXAS. THE STRENGTH OF THE NORTHWEST FLOW ARGUES FOR A STRONG DOWNSLOPE COMPONENT ON FRIDAY NIGHT AND SATURDAY SO TEMPS WILL BE A PROBLEM AS THE DOWNSLOPE OVERCOMES THE COLD AIR ADVECTION BEHIND THE SYSTEM. THE WRAP AROUND ON FRIDAY NIGHT MAY PRODUCE SOME SPRINKLES OR FLURRIES BUT DOUBT THERE WILL BE MEASURABLE PRECIPITATION AND WILL LET NEXT SHIFT DECIDE WHETHER TO HAD POPS OR NOT IN THAT TIME FRAME. SINCE MODELS ARE DOING WELL WILL GENERALLY TRUST FWC TOO THOUGH WILL ADJUST TEMPS A BIT IN THE 3RD AND 4TH PERIODS FOR THE DOWNSLOPE. EXTENDED DISCUSSION... LATEST RUN OF THE MRF HAS SOMEWHAT DAMPENED OUT AND SPED UP THE PACIFIC SYSTEM FORECAST TO MOVE INTO THE PLAINS LATE ON MONDAY. THIS LOOKS SIMILAR TO THE CANADIAN AND LAST RUN OF THE ECMWF. UKMET WAS VERY SIMILAR WITH THE MRF UNTIL THE 120 HR TIME FRAME WHEN IT SUDDENLY DEEPENS AND SLOWS THE UPPER TROUGH WHILE THE OTHER MODELS CONTINUE PROGRESSING IT EASTWARD. WITH THE CONTINUOUS TRAIN OF WAVES COMING IN OFF THE NRN PACIFIC THINK THE MORE PROGRESSIVE SOLUTION SEEMS MORE LIKELY. MODELS SHOW LOW LEVEL MOISTURE OVER THE SOUTHERN PLAINS RETURNING NORTH INTO KANSAS SUNDAY NIGHT INTO MONDAY. CURRENT FORECAST CALLING FOR A CHANCE FOR THUNDERSTORMS ON MONDAY AND THIS STILL LOOKS REASONABLE GIVEN THE TIMING OF THE UPPER WAVE. FOR THE LATER PERIODS...DPROG/DT OF THE MRF SHOWS THAT IT HAS WEAKENED THE NEXT WAVE FORECAST FOR THE CENTRAL PLAINS ON THURSDAY CONSIDERABLY FROM THE PREVIOUS RUNS. WITH THE UPPER PATTERN CURRENTLY IN PLACE WILL GO WITH A PERSISTANCE FORECAST AND INCLUDE A CHANCE FOR THUNDERSTORMS FOR THURSDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 043/056 030/055 032 52- GCK 040/056 028/055 030 42- EHA 038/057 028/056 033 200 LBL 042/058 032/057 033 200 HYS 052/058 033/052 029 631 P28 054/060 037/056 032 +60 .DDC...NONE. JOHNSON/GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:57 PM CST | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Feb 24, 8:26 PM CST | Severe Thunderstorm Warning | DDC | Gray | 49 min |
| Feb 24, 8:47 PM CST | Severe Thunderstorm Warning | DDC | Clark | 43 min |
| Feb 24, 9:06 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Feb 24, 9:15 PM CST | Severe Thunderstorm Warning | DDC | Kiowa | 45 min |
| Feb 24, 9:25 PM CST | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| Feb 24, 9:55 PM CST | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 65 min |
| Feb 24, 11:25 PM CST | Severe Thunderstorm Warning | DDC | Pratt | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.